Hinge theorem

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In geometry, the hinge theorem states that if two sides of one triangle are congruent to two sides of another triangle, and the included angle of the first is larger than the included angle of the second, then the third side of the first triangle is longer than the third side of the second triangle. This theorem is actually Propositions 24 of Book 1 of Euclid's Elements (sometimes called the open mouth theorem). The theorem states the following:

If two sides of one triangle are congruent, respectively, to two sides of a second triangle, and the included angle of the first triangle is longer than the third side of the second, then the third side of the first triangle is longer than the third side of the second.[1]

Euclidean[edit]

The hinge theorem holds in Euclidean spaces and more generally in simply connected non-positively curved space forms.

It can be also extended from plane Euclidean geometry to higher dimension Euclidean spaces (e.g., to tetrahedra and more generally to simplices), as has been done for orthocentric tetrahedra (i.e., tetrahedra in which altitudes are concurrent)[2] and more generally for orthocentric simplices (i.e., simplices in which altitudes are concurrent).[3]

Converse[edit]

The converse of the hinge theorem is also true: If the two sides of one triangle are congruent to two sides of another triangle, and the third side of the first triangle is greater than the third side of the second triangle, then the included angle of the first triangle is larger than the included angle of the second triangle.

In some textbooks, the theorem and its converse are written as the SAS Inequality Theorem and the SSS Inequality Theorem respectively.

References[edit]

  1. ^ Moise, Edwin; Downs, Jr., Floyd (1991). Geometry. Addison-Wesley Publishing Company. p. 233. ISBN 0201253356. 
  2. ^ Abu-Saymeh, Sadi; Mowaffaq Hajja; Mostafa Hayajneh (2012). "The open mouth theorem, or the scissors lemma, for orthocentric tetrahedra". Journal of Geometry. 103 (1): 1–16. doi:10.1007/s00022-012-0116-4. 
  3. ^ Hajja, Mowaffaq; Mostafa Hayajneh (August 1, 2012). "The open mouth theorem in higher dimensions". Linear Algebra and Its Applications. 437 (3): 1057-1069. doi:10.1016/j.laa.2012.03.012.